Pennsylvania, 2003

Flash Flood in Pennsylvania, September 1 to 2, 2003

September 1 to 2, 2003 · NWS PBZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 1, 1:52 PM EST, 9 hours 8 minutes earlier.

Area forecast discussion, Sep 1, 1:52 PM EST, 9 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
252 PM EDT MON SEP 1 2003

1ST BATCH OF HEAVY RAIN MOVING THROUGH EASTERN PORTIONS OF FA ATTM
WITH NEXT SHORT WV MOVING INTO WESTERN PORTION WITH NEXT BATCH.
MESOETA BEGINS TO TAPER OFF TO SCATTERED SHOWERS IN THE NW TIER BY
LATE MORNING AS NEXT LOW MOVES OFF. WILL EXTEND FLOOD WATCH TIL 11
AM IN ACCORD WITH THIS AND ANY RUNOFF THAT IS STILL ONGOING. MAY BE
SOME BREAK IN THE POPS TUESDAY NIGHT AS FRONT SAGS TO SOUTH...BUT
THEN RETURNS AS REMAINS OF TROPICAL SYSTEM MOVES UP THE MISSISSIPPI
AND OHIO VALLEYS. FOR NOW WENT WITH HIGH CHC POPS FOR WED AND WED
NIGHT AND CHCS ALONG OUR SE TIER FOR THURS. BEYOND THURS MUCH
DEPENDS ON FUTURE COURSE OF FABIAN AND WHAT IS COMING UP ALONG THE
SOUTHEAST GULF ACCORDING TO GFS.
TEMPS SIMILAR TO FWC MOS GUIDANCE BUT DID NOT GO AS HIGH FOR MAXS
TOMORROW COUNTING ON CLOUD COVER AND RAIN.

PIT   65  76  63  76 /  90  80  50  50
HLG   65  77  63  76 /  90  80  50  50
MGW   67  77  65  78 /  70  70  50  50
ZZV   65  77  64  77 /  90  80  50  50
PHD   65  76  64  77 /  90  80  50  50
FKL   61  72  59  73 /  90  80  40  50
DUJ   60  72  59  73 /  90  80  40  50
LBE   65  77  63  76 /  90  80  50  50
BTP   63  73  61  75 /  90  80  50  50
IDI   63  73  61  75 /  90  80  50  50
ODM   65  73  60  73 /  70  60  60  50

.PBZ...
MD...FLOOD WATCH UNTIL 1100 AM EDT TUESDAY FOR ZONE MDZ001.

OH...FLOOD WATCH UNTIL 1100 AM EDT TUESDAY FOR ZONES OHZ039>041...
OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH UNTIL 1100 AM EDT TUESDAY FOR ZONES PAZ007>009...
PAZ013>016...PAZ020>023...PAZ029>032.

WV...FLOOD WATCH UNTIL 1100 AM EDT TUESDAY FOR ZONES WVZ001>004...
WVZ012...WVZ021>023...WVZ041.
Hazardous weather outlook, Sep 1, 4:55 AM EST, 18 hours 5 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-010945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
555 AM EDT MON SEP 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT FOR THE ENTIRE OHIO HEADWATERS AREA.
RAIN AMOUNTS OVER 1.50 INCHES MAY OCCUR AND THIS AMOUNT CAN CAUSE
FLOODING ALONG SMALL STREAMS AND IN OTHER AREAS WITH POOR
DRAINAGE.

THERE IS ALSO A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS EAST
CENTRAL OHIO, MAINLY DURING THE AFTERNOON AND EVENING HOURS, WITH
THE MAIN THREAT BEING DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

THERE MAY CONTINUE TO BE THE THREAT OF HEAVY RAIN AND ISOLATED
SEVERE THUNDERSTORMS TUESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Sep 1, 8:44 PM EST, 2 hours 16 minutes before
PAZ007-008-013-014-020245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
944 PM EDT MON SEP 1 2003

...STORMS WITH HEAVY DOWNPOURS CONTINUE...

STORMS WITH HEAVY DOWNPOURS WILL MOVE AROSS THE COUNTY THROUGH
10:45 PM. SOME OF THE STORMS WILL BE ACCOMPANIED BY WIND GUSTS
TO 30 MPH, DANGEROUS LIGHTNING, AND BRIEF PERIODS OF HEAVY RAIN.
THE RAIN WILL CAUSE PONDING OF WATER ON ROAD SURFACES AND COULD
CAUSE FLOODING IN POOR DRAINAGE AREAS.

STAY TUNED TO WEATHER RADIO FOR UPDATES AND POSSIBLE WARNINGS.
Local storm report, Sep 1, 9:29 PM EST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
1029 PM EDT MON SEP 1 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    MORGANTOWN                WV   FLASH FLOODS
09/01/03   MONONGALIA                     ROAD FLOODING ALONG
                                          FALLING RUN ROAD AND SUMMER
                                          SCHOOL ROAD. REPORTED BY
                                          EMERGENCY MANAGEMENT.
Special weather statement, Sep 1, 9:59 PM EST, 1 hour 1 minute before
PAZ009-015-016-022-020600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1059 PM EDT MON SEP 1 2003

...STORMS WITH HEAVY DOWNPOURS EXPECTED...

STORMS WITH HEAVY DOWNPOURS WILL MOVE AROSS THE COUNTY THROUGH
MIDNIGHT. SOME OF THE STORMS WILL BE ACCOMPANIED BY WIND GUSTS
TO 30 MPH, DANGEROUS LIGHTNING, AND BRIEF PERIODS OF HEAVY RAIN.
THE RAIN WILL CAUSE PONDING OF WATER ON ROAD SURFACES AND COULD
CAUSE FLOODING IN POOR DRAINAGE AREAS.

STAY TUNED TO WEATHER RADIO FOR UPDATES AND POSSIBLE WARNINGS.
Special weather statement, Sep 1, 10:15 PM EST, 45 minutes before
WVZ021-022-020415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1115 PM EDT MON SEP 1 2003

...RAIN MOVING BACK INTO MONONGALIA AND MARION COUNTIES...

STORMS WITH HEAVY DOWNPOURS WILL MOVE AROSS MONONGALIA AND
MARION COUNTY THROUGH 12:15 AM. SOME OF THE STORMS WILL BE
ACCOMPANIED BY DANGEROUS LIGHTNING, AND BRIEF PERIODS OF HEAVY
RAIN. THE GROUND IS SATURATED FROM EARLIER RAINFALL. ADDITIONAL
RAIN COULD BRING STREAMS AND CREEKS OUT OF THEIR BANKS. THE RAIN
WILL CAUSE PONDING OF WATER ON ROAD SURFACES.

STAY TUNED TO WEATHER RADIO FOR UPDATES AND POSSIBLE WARNINGS.
Special weather statement, Sep 1, 10:33 PM EST, 27 minutes before
PAZ007-020630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1133 PM EDT MON SEP 1 2003

...STREAM NEAR BANKFULL IN MUCH OF MERCER COUNTY...

RAIN OVER THE PAST SEVERAL HOURS HAS BROUGHT MANY STREAMS
IN MERCER COUNTY TO NEAR BANKFULL. ADDITIONAL RAINFALL
LATER TONIGHT COULD BRING THE STREAMS OUT OF THEIR BANKS.

STAY TUNED TO WEATHER RADIO FOR UPDATES AND POSSIBLE WARNINGS.
Special weather statement, Sep 1, 10:44 PM EST, 16 minutes before
OHZ041-020500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1144 PM EDT MON SEP 1 2003

...STREAMS RUNNING NEAR BANKFUL IN COLUMBIANA COUNTY...

AT 11:40 PM, COLUMBIANA EMERGENCY MANAGEMENT REPORTS SEVERAL STREAMS
RUNNING NEAR BANKFUL IN COLUMBIANA COUNTY OHIO. ONE PARTICULAR
CONCERN IS WITH THE NORTHWEST BRANCH OF THE YELLOW CREEK NEAR
SALINEVILLE IN SOUTHERN COLUMBIANA COUNTY. NATIONAL WEATHER SERVICE
RADAR SHOWS THE RAIN HAS BECOME LIGHT ACROSS COLUMBIANA COUNTY.
HOWEVER, PERSONS LIVING NEAR SMALL STREAMS IN COLUMBIANA COUNTY OHIO
NEED TO KEEP A CLOSE EYE ON STREAM LEVELS OVERNIGHT, AS RUNOFF FROM
THE PREVIOUS HEAVY RAIN MAY YET PRODUCE SOME FLOODING IN LOW LYING
AREAS ALONG THE STREAMS. THE FLOOD WATCH CONTINUES UNTIL 11 AM.

NEVER GO THROUGH FLOODED ROADS, ITS HARD TO JUDGE THE WATER DEPTH IN
THE DARK OF NIGHT, AND THE FAST CURRENT CAN SWEEP YOU AWAY.

The radar

The Pittsburgh radar (KPBZ), 99 km away, was scanning. The volume nearest the first event began at 04:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Clarion

When
September 1, 11:00 PM EST to September 2, 1:00 AM EST
Where
Clarion County, Shippenville
Reported by
EMERGENCY MANAGER
Coordinates
41.192, -79.421 (the zone’s center; the record gives no point)

Route 208 flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374995.